Alert archive / Virginia / Wind Advisories in 2020
Wind Advisory 4, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Jan 15, 2020, 2:30 PM EST for 5 counties in North Carolina; 26 counties in Virginia; Greenbrier County, Monroe County, West Virginia. It took effect at Jan 16, 2020, 7:00 AM EST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Jan 15, 2020, 2:30 PM EST (19:30 UTC)
- In effect from
- Jan 16, 2020, 7:00 AM EST
- Expired
- Jan 17, 2020, 12:00 AM EST
- In force
- 17 hr
- Issued by
- NWS Blacksburg, VA
All 33 counties
Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Wythe County, VA, Greenbrier County, WV, Monroe County, WV
The radar
The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2310 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
367 WWUS71 KRNK 151930 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 230 PM EST Wed Jan 15 2020 NCZ001>003-018-019-VAZ009>020-022>024-032>035-WVZ044-507-508- 160330- /O.NEW.KRNK.WI.Y.0004.200116T1200Z-200117T0500Z/ Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of West Jefferson, Sparta, Dobson, Boone, Wilkesboro, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 230 PM EST Wed Jan 15 2020 ...WIND ADVISORY IN EFFECT FROM 7 AM THURSDAY TO MIDNIGHT EST THURSDAY NIGHT... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Alleghany Highlands, south to the North Carolina mountains, east to the Virginia and North Carolina foothills. * WHEN...From 7 AM Thursday to midnight EST Thursday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
5 follow-up statements
523 WWUS71 KRNK 160311 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1011 PM EST Wed Jan 15 2020 NCZ001>003-018-019-VAZ009>020-022>024-032>035-WVZ044-507-508- 161200- /O.CON.KRNK.WI.Y.0004.200116T1200Z-200117T0500Z/ Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of West Jefferson, Sparta, Dobson, Boone, Wilkesboro, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 1011 PM EST Wed Jan 15 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THURSDAY TO MIDNIGHT EST THURSDAY NIGHT... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Alleghany Highlands, south to the North Carolina mountains, east to the Virginia and North Carolina foothills. * WHEN...From 7 AM Thursday to midnight EST Thursday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
720 WWUS71 KRNK 161200 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 700 AM EST Thu Jan 16 2020 NCZ001>003-018-019-VAZ009>020-022>024-032>035-WVZ044-507-508- 162000- /O.CON.KRNK.WI.Y.0004.000000T0000Z-200117T0500Z/ Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of West Jefferson, Sparta, Dobson, Boone, Wilkesboro, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 700 AM EST Thu Jan 16 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Alleghany Highlands, south to the North Carolina mountains, east to the Virginia and North Carolina foothills. * WHEN...From 7 AM Thursday to midnight EST Thursday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
583 WWUS71 KRNK 161959 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 259 PM EST Thu Jan 16 2020 NCZ001>003-018-019-VAZ009>020-022>024-032>035-WVZ044-507-508- 170400- /O.CON.KRNK.WI.Y.0004.000000T0000Z-200117T0500Z/ Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of West Jefferson, Sparta, Dobson, Boone, Wilkesboro, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 259 PM EST Thu Jan 16 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...Northwest winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...Alleghany Highlands, south to the North Carolina mountains, east to the Virginia and North Carolina foothills. * WHEN...From 7 AM Thursday to midnight EST Thursday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
923 WWUS71 KRNK 170110 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 810 PM EST Thu Jan 16 2020 NCZ003-019-VAZ009>014-017>020-022>024-032>035-WVZ044-507-508- 170215- /O.CAN.KRNK.WI.Y.0004.000000T0000Z-200117T0500Z/ Surry-Wilkes-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Floyd- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Monroe-Eastern Greenbrier- Western Greenbrier- Including the cities of Dobson, Wilkesboro, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 810 PM EST Thu Jan 16 2020 ...WIND ADVISORY IS CANCELLED... With the exception of the highest elevations, winds have diminished with gusts generally under 40 mph. $$ NCZ001-002-018-VAZ015-016-170500- /O.CON.KRNK.WI.Y.0004.000000T0000Z-200117T0500Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, and Galax 810 PM EST Thu Jan 16 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...Northwest winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...Alleghany Highlands, south to the North Carolina mountains, east to the Virginia and North Carolina foothills. * WHEN...Until midnight EST Thursday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Strong crosswinds are also likely along Interstate 77 near Fancy Gap. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
318 WWUS71 KRNK 170458 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1158 PM EST Thu Jan 16 2020 NCZ001-002-018-VAZ015-016-170600- /O.EXP.KRNK.WI.Y.0004.000000T0000Z-200117T0500Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, and Galax 1158 PM EST Thu Jan 16 2020 ...WIND ADVISORY WILL EXPIRE AT MIDNIGHT EST TONIGHT... Wind gusts have fallen below wind advisory levels tonight. The wind advisory will expire at Midnight. An isolated wind gust over 40 mph may be possible in the highest elevations. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 15, 2:27 PM EST, 3 minutes earlier.
Area forecast discussion, Jan 15, 2:27 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
227 PM EST Wed Jan 15 2020
.SYNOPSIS...
A cold front works across the area tonight. High pressure will
settle over the area Thursday into Friday. Another storm system
works Saturday into Saturday night.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
As of 210 PM EST Wednesday...
Surface warm front extends from the central Appalachians into
northern NC, with the cold front aligned from Indiana to the
bootheel of Missouri. Should see an uptick in showers across the
mountains as we head to early evening, while the piedmont especially
east of Lynchburg appears to stay dry, as main lift works across the
central Appalachians. Stability behind the warm front appears to
lessen such that an isolated thunderstorm is possible west of I-77
til early evening.
As the front moves east of us tonight will see a strong rapid rise
in pressure especially after dawn. An 850 low level jet of 45 to 50
kts will arrive at the same time and models are favoring at least
wind advisory level gusts across the mountains/foothills Thursday
morning especially in the 8am-noon time frame, then a lull of sorts
in the afternoon and another burst toward dusk Thursday as another
surge in pressure rises and low level jet of 50 kts moves across.
Given this a wind advisory will be in place for the
mountains/foothills from 7am Thursday until midnight Thursday night.
The 8h temps drop into Thursday, though any lingering precip appears
to end as mainly rain showers early, though some light snow is
possible over the mountains of Western Greenbrier County.
Lows tonight will be in the mid 30s to around 40 in the mountains,
to mid to upper 40s in the east. Highs Thursday will be cooler in
the mountains compared to the last two days, with 40s, while the
east warms into the mid 50s.
Skies clear out Thursday with some high clouds increasing Thursday
night. Cold high pressure starts to build southward in earnest
during this time from the Great Lakes. Look for low temps in the
20s, with some upper teens possible in the western mountains.
Forecast confidence is solid for most of the forecast period,
especially in terms of winds kicking up Thursday.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 220 PM EST Wednesday...
Starting off Friday with dry and breezy conditions in response to
low pressure off the New England coast. This system will continue to
push east out over the north Atlantic and the pressure gradient will
begin to relax over the area. This should allow for the northwest
winds to begin to die down by the afternoon as strong high pressure
builds in to our north over the Great Lakes region. Highs will range
in the mid to upper 30s across the north and mountains, to lower 40s
for the Piedmont and south. Will drop below freezing after sunset
Friday night.
Our next system to impact the area will begin to push into our
region by Saturday. Northern and southern stream energy over the
western CONUS will phase over the the Rockies late Friday, with a
negatively tilted trough ejecting off of the Front Range of
Colorado. This will induce cyclogenesis of a strong low pressure
system that will track through the Upper Midwest and into the Great
Lakes region.
Meanwhile, high pressure to our north will begin to
wedge down the east side of the Appalachians, providing cold and dry
air. By Saturday morning, most areas will likely start out at, or
below freezing. The big question here is how quickly the
precipitation to our west arrives into the area. If it arrives
sooner, can expect a brief snow then quickly to sleet/freezing rain
to eventually rain scenario, but later arrival will likely yield an
ice to rain scenario. Right now, model guidance is advertising a mid-
day Saturday arrival, so an ice to rain scenario is seeming much
more likely. Will trend more away from the snow idea too, as
guidance is advertising a fairly substantial warm nose for the
entire duration, some cases as high as +3C to +5C. Leaving some snow
in the north for now to account for colder temps aloft and an
earlier precip arrival. Models are also in fairly good agreement
that most areas will be above freezing by Saturday night as high
pressure is bumped east, removing our cold source, thus changing
everyone over to just a cold rain. However, in these scenarios, low-
level cold air can be hard to scour out of the the CAD favored
areas, so it's entirely possible that some spots may continue to
contend with freezing rain through the evening hours. With all that
said, models have been trending down in terms of QPF the last few
runs, so any precipitation amounts are looking light.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 220 PM EST Wednesday...
Frontal passage associated with the low pressure system on Saturday
clears the area Sunday morning. Breezy conditions and some isolated
mountain snow showers along the western slopes are possible through
the day Sunday behind the front thanks to weak northwest flow.
Any snow showers and wind will diminish as a large area of high
pressure builds in over the Midwest on Monday and will begin to
shift east and will be centered over us by Tues/Weds. Cold and dry
conditions are expected through most of the period, with highs
likely in the 30s and lows in the lower 20s and upper teens for
Monday, Tuesday, and Wednesday.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 1230 PM EST Wednesday...
Shower chances will mainly stay west of aviation sites this
afternoon/evening. LWB/BLF are likely to see a few showers.
Aviation issues this afternoon will be fluctuations between MVFR
ceilings to VFR mainly in the mountains. Tonight a front moves
across. Prior to this the moist ground and light wind may allow
for fog developing along/east of the BCB/ROA area. Winds will
turn west tonight after 06z and will be gusting up to 30 kts
after 12z Thursday and even higher at times by the end of this
taf period.
Will see most cigs/vsbys in the VFR range tonight, with
occasional MVFR especially mountains, possibly IFR at BLF.
Showers in the upslope region will be possible at BLF/LWB late
tonight.
Confidence in the above aviation scenario is moderate.
Extended Aviation Discussion...
Good flying weather is expected for Friday. However, a strong
cold front will arrive by Friday night and Saturday to bring the
next chance of precipitation and MVFR/IFR conditions. Gusty
northwest winds will likely follow by Sunday into early Monday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 7 AM Thursday to midnight EST Thursday
night for VAZ009>020-022>024-032>035.
NC...Wind Advisory from 7 AM Thursday to midnight EST Thursday
night for NCZ001>003-018-019.
WV...Wind Advisory from 7 AM Thursday to midnight EST Thursday
night for WVZ044-507-508.
&&
SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...DS/WPHazardous weather outlook, Jan 15, 4:34 AM EST, 9 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 434 AM EST Wed Jan 15 2020 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 160945- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 434 AM EST Wed Jan 15 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. West to northwest winds could gust over 45 mph Thursday into Thursday evening. A wintry mix of precipitation may cause travel issues late Friday night into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ006-VAZ058-059-160945- Caswell-Halifax-Charlotte- 434 AM EST Wed Jan 15 2020 This Hazardous Weather Outlook is for north central North Carolina and south central Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004-005-020-VAZ043>047-160945- Stokes-Rockingham-Yadkin-Henry-Pittsylvania-Campbell-Appomattox- Buckingham- 434 AM EST Wed Jan 15 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A light wintry mix of precipitation is possible Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in Virginia, 2020Wind Advisories in North Carolina, 2020Wind Advisories in West Virginia, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.